My father, 89, recently had a pacemaker inserted due to bradycardia. His PMD and internal medicine specialist started him on Coumadin afterwards. Since my step-mother had been hospitalized a week before with GI bleeding due to long term (20 years) effects of Coumadin, my father is reluctant to keep on with the medication now he's at home. The doctor stated to my father that the Coumadin was related to the pacemaker insertion, but I couldn't think of any reason that clotting would be a danger. Incidently, the day my father was being discharged from the rehab nursing facility, staff drew him aside and said your wife just died. This just reinforces his desire to stay away from the Coumadin.
I am so sorry for your and your father's loss. That's terrible. I don't have a pacemaker, but I have heard that people with pacemakers have to worry about clots building up around the site of the pacemaker. My father-in-law has an implanted defibrillator and he takes coumadin. I don't think everyone who takes it will necessarily get the GI bleeding. I'm on it temporarily for three months since I just had an ablation, and I have to take a blood test once a week to make sure I have just enough and not too much in my system. They should be monitoring your father's levels as well. I'm sorry I don't have more info for you. Hopefully someone else with a similar situation will post soon.
I have had a pacemaker for about11 or so years and I was due to have another ablation last January. Before the ablation I had a Trans Esophogeal Echo (an internal echo where they stick a camera on a tube down your throat all the way to where the heart is. The reason they were doing the TEE was to find a specific spot in my heart to make the ablation simpler by finding a specific spot. They were not looking for anything.
As it turned out, thankfully they did the TEE because my pacemaker leads were totally covered in what they called vegetation, but which really means blood clots. The ablation was cancelled, because there would have been a good chance of me having a stroke as they were going through the barrier (can’t bring the medical term to mind). At least if they broke from where they were I’d have had a pulmonary embolism, and the prognosis of that is much better than having a stroke.
I was put on Warfarin immediately and have been on it ever since. Six weeks after starting the Warfarin, I had another TEE and the clots were 90% gone. They tried for seven and a half hours to do the ablation, but were not successful unfortunately. I will be on the Warfarin forever, but that is fine because you can’t eat leafy green veggies when you are on it and I despise green veggies so now I have the best excuse not to eat them. Good luck with whatever choice is made, but I would opt for the Warfarin.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.